a new grad wondering what to look out forn in certain casesRegister Today!
- by 2bnurse_it Jan 16, '09HI everyone. Well. i've been on my own for about 1 month and i'm still trying to figure out what I should be aware of when pt's have certain diagnosis. Can anyone provide any word of advice when you have these kinds of pts? What tests I should be concerned about?
AND if you guys have any other "popular" diagnosis, pls feel free to share it with me and what do you do or have done to monitor those pts to the best of you ability?
- Jan 16, '09 by Lil'mamaI've only been on my own for about 4 months on the medical floor so my advice is very limited lol.
Hyperkalemia- I don't see alot of pts with that but I'd monitor their lab values and vital signs. They are usually on the telemetry floor on a monitor since high k+ can cause abnormal rhythms.
Afib..they are on telemetry floor in my hospital
Gi Bleed..I'm looking at their vitals and their hgb/hct. They might end up needing a blood trans. I'm monitoring their I&O, looking for signs of bleeding in vomitus and stools. Depending on source of the bleed, they prob have a NG tube..so you have to do all the care with that. Abd series and scan of the abd maybe?
Syncope..Vital signs, LOC, 02 sat. They might need a CT scan or MRI scan. A main focus would be preventing any injuries such as falling r/t a syncopal episode.
- Jan 26, '09 by jamieousnI'm still a nursing student...so im even less help! hahah. but i think for a.fib the biggest thing you are worrying about is the pt having a stroke...with a.fib blood is going to be pooling in the heart..which could lead to clotting and then the clot breaking free... so the pt's meds are very important in a.fib. they will also be on a telemetry unit..assessment on these pt's is important.
- Jan 28, '09 by MedicalLPNCHF: Often times seen along with acute or chronic renal failure, look for BNP level to be done a BNP >100 is strongly indicative of CHF, look for an echocardiogram to be done and make note of what the ejection fraction is. Expect the patient to be on diuretic, beta blockers, and ACE inhibitors. Assess for adventicious lung or heart sounds, cyanosis, peripheral edema, elevated b/p or heart rate, chest pain, shortness of breath, dizziness, and low 02 sat. Expect to administer IV Lasix or Bumex if patient is newly diagnosed with CHF or is actively going into CHF. Keep an accurate and strict intake and output.
Hyperkalemia: Also often seen with acute or chronic renal failure, expect to administer Kayexalate either PO or Rectally, assess for muscle spasms or cramps, vertigo, palpitations, abnormal b/p or heart rate, and EKG changes.
Afib: A-fib can be considered a controlled or uncontrolled dysrhythmia, if the heart rate is greater than 100 it is usually considered uncontrolled. People with A-fib have a grossly irregular HR and it run very high >150. Often times elderly patients especially if they have COPD can develop uncontrolled A-Fib. A-fib'ers should be on telemetry, expect to administer IV amiodarone, cardizem, or digoxin. Assess once again for chest pain, shortness of breath, and dizziness, watch for hypotension and tachycardia as that combo can mean the patient is decompensating
GI bleed: expect a GI consult and an EGD or colonoscopy to be done depending un if it's a UGI or LGI bleed. Assess hemoglobin and hematocrit, generally if a hemoglobin is 9 or less I go ahead and notify the attending, assess for active bleeding, black tarry foul smelling stools, coffee ground emesis, tachycardia, hyper/hypotension, SOB, dizziness, cp. Keep pt on BR, keep an 18g IV in pt at all times in case of blood administration or if pt crashes so that you already have a large bore IV in.
syncope: depending what happened prior and during syncopal episode expect a neuro consult, assess b/p and orthostatics, heart rate, dizziness, place pt on fall precautions, assess if pt has had any medication changes, Also, I always keep an ammonia amp taped to my stethoscope comes in handy when you have a pt pass out or try to pass out.
Hope this helps!!
- Jan 30, '09 by jennie-lpn-09Thank you MedicalLPN. that is very helpful. (not saying that the other post weren't, they were too.)
as a new LPN (20 days to be exact), i have little notes taped on my clip-board of info that i want to become second nature. i hope you don't mind i use the info in your post as some of my notes. Thank you again. That's exactly the kind of infor i've been looking for.
And thanks 2bnurse_it for posting the question.
- Mar 15, '09 by 2bnurse_itoh thank you thank you. that was real helpful.
- Jan 18, '12 by unsaint77Yes, warfarin is usually ordered for afib or mechanical vlv for the blood pooling described.